AM Header
Doc Placeholder

Clinical Press Releases

Competitive Soccer Linked to Increased Injuries and Menstrual Dysfunction in Girls

Halting Bone-Building Osteoporosis Drug Use Cuts Risk for Additional Atypical Femur Fracture in Half

4.5 Million Americans Living with Total Knee Replacement

Knee Replacement May Lower a Patient’s Risk for Mortality and Heart Failure

Annual Cost of Defensive Orthopaedic Medicine Estimated at $2 Billion

AAOS Focuses on Disaster Responders, both Yesterday’s and Tomorrow’s

Platelet-Rich Plasma (PRP) Therapy: When is PRP Pertinent?

Vitamin D Deficiency High Among Trauma Patients



Embargo for Release
:
           February 8, 2012 - 12:01 a.m. PST

For more information, contact:

Kristina Goel (847) 384-4034 (312) 388-5241 goel@aaos.org
Lauren Pearson Riley (847) 384-4031 (708) 227-1773 pearson@aaos.org

 

Halting Bone-Building Osteoporosis Drug Use Cuts Risk for Additional Atypical Femur Fracture in Half

SAN FRANCISCO —There is growing evidence that supports an association between atypical fractures of the femur – a rare break of the thigh bone, typically without trauma – and the use of bisphosphonates, drugs proven to enhance bone density and reduce fracture incidence caused by osteoporosis. While the risk for suffering an atypical femur fracture while taking bisphosphonates is still very small – just 1 in 1,000 patients after six years of treatment – research presented today at the 2012 Annual Meeting of the American Academy of Orthopaedic Surgeons (AAOS) found that discontinuing bisphosphonate use following an atypical femur fracture can significantly lower the risk for a subsequent atypical fracture.

Scientists believe that bisphosphonates may suppress the body’s natural process of remodeling -- where old bone tissue is replaced with new, healthy tissue – in some patients, resulting in brittle bones susceptible to atypical fractures, especially in the femur.

Investigators reviewed femur fracture data from Jan. 1, 2007 until Dec. 31, 2009 in patients older than 45 enrolled in a large California HMO. There were 126 patients with an atypical femur fracture who reportedly took bisphosphonates prior to their bone break.

The incidence of a subsequent atypical femur fracture occurring in the other thigh was 53.9 percent in patients who continued bisphosphonates for three or more years after their first fracture, compared to 19.3 percent in patients who discontinued bisphosphonate use. Overall, subsequent atypical femur fractures were decreased by 65.6 percent when bisphosphonates were stopped within one year following the first fracture.

“The risk of a contralateral atypical femur fracture (on the opposite side) increases over time if the bisphosphonates are continued,” said lead investigator Richard Dell, MD, a researcher in the Department of Orthopaedics at Kaiser Permanente. “Based on these observations, we recommend discontinuing bisphosphonate use as soon as possible after the initial atypical femur fracture has occurred.”  

Dr. Dell then recommends the ongoing evaluation of these patients, through X-ray or MRI, as they still are at risk for a subsequent, atypical femur fracture on the other femur.

If the patient is at high risk for other fractures, the study recommends use of an alternative osteoporosis medication.

###

Disclosure:  The author of this study does not have anything related to disclose.

Study Abstract

About AAOS

Follow us on Facebook.com/AAOS1 and Twitter.com/AAOS1

For more information on bone and joint health, visit Orthoinfo.org

 
 
 
     
6300 North River Road, Rosemont, Illinois 60018-4262
Phone 847.823.7186 • Dept. Fax 847.823.7268 • Web
 
AAOS Home Page